LOUDOUN COUNTY, Va. - The Loudoun County Sheriff’s Office, along with Loudoun County Public Schools and the Department of Mental Health held a presentation to talk about the opioid that has been getting in the hands of young people — not just in the DMV but across the country.
For decades, the message has been "say no to drugs," but today, the risks of overdose and death are so much greater with easy access to drugs through social media and the absolute flood of fentanyl across the country.
Daily headlines tell the story of young people either overdosing or dying from the drug.
"I actually lost my son to fentanyl — my oldest son in 2021 — so my mission is community awareness and advocacy for other children so that we have less loss of life because I have a child in middle school and one in college so the more that I am aware of the problem that’s increasing across the DMV, the more I can help others, Loudoun County mom Jennifer Breaux said. "But the main goal is to prevent loss of life."
Saturday morning at Park View High School in Sterling, a community of concerned parents, students, educators and the Loudoun County Sheriff's Office came together to address the growing crisis and what can be done to put a stop to it.
"It’s important that people know how serious this is and how deadly this drug is, and we need to make sure that everybody is engaged here in the community," Loudoun County Sheriff Michael Chapman said.
The presentation comes at the heels of fentanyl taking hold at Park View High School after nine students overdosed within the last few weeks.
"As soon as we realized that this was a trend and when the sheriff brought it to our attention we acted swiftly within three to four days to make sure that we had a task force ready and that we put communication out to all of our families in Loudoun County public schools," LCPS spokesperson Natalie Allen said.
The objective of the presentation was to provide valuable information about the dangers associated with fentanyl. That included An overview of what fentanyl is, what it looks like in pill form and what authorities are seeing with teens.
"We cannot use euphemisms to describe what is going on with the problem without being very direct."
The presentation also provided Opioid Overdose Reversal Training and how to pick up on the signs of an overdose, as well as how to respond to it and administer naloxone, known as Narcan.
For many families and individuals, the cost of losing a loved one to the opioid crisis is more than just a realization about how dangerous the drugs could be.
"It affected my family when my brother died," LCPS student Nicholas Blosser told FOX 5. "I would love to see it all end honestly."
"I hope to walk away with being able to tell my friends and my younger siblings and cousins that you shouldn’t do drugs and that it’s not good for you and if you need help there are people out here who can help you," another student, Gabrielle Watkins, said.